Virginia, 2013

Lightning Strike in Virginia, July 21, 2013

July 21, 2013 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm associated with a trough of low pressure produced lightning damage across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm associated with a trough of low pressure produced lightning damage across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 3:01 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 21, 3:01 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT SUN JUL 21 2013

.SYNOPSIS...
HIGH PRESSURE REMAINS ANCHORED OFF THE SOUTHEAST COAST DURING THE
EARLY PORTION OF THIS WEEK...AS A COLD FRONT BECOMES NEARLY
STATIONARY FROM THE OHIO VALLEY TO THE NORTHERN MID ATLANTIC STATES.
MEANWHILE...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL PERSIST
ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CURRENT SATELLITE IMAGERY AND REGIONAL RADAR MOSAIC INDICATE AN
ORGANIZED LINE OF THUNDERSTORMS EXTENDING FROM NORTHERN VA SW ALONG
THE PIEDMONT AND MOVING EAST. THIS LINE OF STORMS IS BEGIN DRIVEN BY
THE TAIL END OF A SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN MID
ATLANTIC...INTERACTING WITH A SURFACE TROUGH OVER THE AREA...AND
FEEDING OFF AN AXIS OF >2500 J/KG OF MLCAPE PER SPC HRRR BASED
MESOANALYSIS. ADDITIONAL SEA/BAY BREEZE CONVECTION IS DEVELOPING
ACROSS THE LOWER BAY AND MD ATLANTIC COAST.

THE PRIMARY LINE SHOULD PROGRESS EAST ACROSS CENTRAL/S-CENTRAL VA
THROUGH THE LATE AFTERNOON AND EARLY EVENING. INITIALLY...0-6KM BULK
SHEAR VALUES ARE PROGGED TO BE ~25KT BEFORE DECAYING BY EARLY
EVENING. THEREFORE...THE BEST CHANCE OF AN ISOLATED SEVERE STORM
(MAINLY WIND GUST) WOULD BE ACROSS THE NORTHERN PORTION OF THE AREA
THROUGH THE REMAINDER OF THE AFTERNOON. THE SOUTHERN END OF THE LINE
SHOULD EVENTUALLY DISSIPATE THIS EVENING DUE TO THE LOSS OF SURFACE
HEATING AND A LACK OF LARGE SCALE FORCING AS THE SHORTWAVE ENERGY
PULLS TOWARD NEW ENGLAND. FARTHER NE IN THE LOCAL AREA...SCT POPS
WILL BE MAINTAINED THROUGH THE EVENING/EARLY OVERNIGHT IN CLOSER
PROXIMITY TO THE SHORTWAVE. WARM AND HUMID CONDITIONS WILL PERSIST
OVERNIGHT WITH LOWS IN THE LOW/MID 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE OVERALL PATTERN REMAINS UNSETTLED MONDAY AS A SURFACE
BOUNDARY/WEAK LOW STALL OVER THE AREA. ADDITIONALLY...A VIGOROUS
TROUGH CARVES OVER THE GREAT LAKES. A LEADING SHORTWAVE EJECTS OUT
OF THE TROUGH ACROSS THE OHIO VALLEY TOWARD THE APPALACHIANS MONDAY
AFTERNOON/EVENING. HENCE...HIGH CHANCE/LOW-END LIKELY POPS ARE
FORECAST MONDAY AFTN/EVENING. AFTERNOON HIGHS WILL TREND DOWN
SLIGHTLY DUE TO INCREASED CLOUD COVER AND A HIGHER PROBABILITY OF
SHOWERS/TSTMS (AND SHIFTING WIND DIRECTION MAINLY N)...ALTHOUGH
DEWPOINTS WILL REMAIN IN THE LOW/MID 70S. HIGHS SHOULD RANGE FROM
THE MID/UPPER 80S TO AROUND 90 MONDAY. ANY SEVERE THREAT LOOKS
RATHER LIMITED MONDAY...WITH THE MAIN CONCERN AGAIN BEING HEAVY RAIN
FROM SLOW MOVING STORMS.

THE PARENT TROUGH PIVOTS N OF THE GREAT LAKES TUESDAY AS A SECONDARY
WAVE LIFTS ACROSS THE MID ATLANTIC. THE LATEST DATA BRINGS THE WAVE
THROUGH EARLIER IN THE DAY...FOLLOWED BY WESTERLY MID-LEVEL FLOW BY
LATER AFTERNOON. GIVEN THIS...POPS HAVE BEEN LOWERED...ESPECIALLY W.
HOWEVER..A WELL-DEFINED LEE SIDE TROUGH REMAINS OVER THE AREA...SO
WILL MAINTAIN 30 POPS W...TO 40 E. HIGHS SHOULD AVERAGE IN THE UPPER
80S TO LOW 90S.

THE 21/12Z GFS/NAM BRING YET ANOTHER SHORTWAVE TROUGH THROUGH THE
REGION WEDNESDAY. THE MAIN MOISTURE FEED MAY BE WELL OFF THE COAST
BY THIS TIME...SO WILL GO NO HIGHER THAN CHANCE POPS AT THIS TIME.
HIGHS SHOULD AGAIN RANGE FROM THE UPPER 80S TO LOW 90S. LOWS THROUGH
THE PERIOD SHOULD RANGE FROM 70-75.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPR TROF OVR THE ERN THIRD OF THE U.S. WED NGT THRU THU...WILL SHIFT
EWRD AND OFFSHR THU NGT THRU FRI. THIS WILL PUSH FRNTL BNDRY ALNG OR
JUST OFFSHR AT THE BEGINNING OF THE PERIOD...FARTHER OUT TO SEA.
WEAK HI PRES WILL BLD INTO AND OVR THE AREA FOR FRI NGT INTO SAT.
THEN...ANOTHER SHRTWV TROF AND ASSOCIATED COLD FRONT WILL APPROACH
AND MOVE INTO THE REGION LATE SAT NGT THRU SUN. AT THIS TIME...WILL
NOT BE GOING ANY HIGHER THAN 20% OR 30% THRU THE PERIOD...DUE TO LOW
CONFIDENCE OF COVERAGE. MIN TEMPS WILL BE IN THE UPR 60S TO MID 70S
THU MORNG...AND MAINLY IN THE MID 60S TO LWR 70S FRI...SAT AND SUN
MORNGS. MAX TEMPS WILL GENERALLY BE IN THE MID TO UPR 80S THRU THE
PERIOD.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AFTER SEVERAL HOURS OF OCNL MVFR CIGS AT EACH OF THE TAF SITES...VFR
IS EXPECTED TO PREVAIL DURING THE AFTN. THE FOCUS WILL TURN TO
SCATTERED CONVECTION ACROSS MUCH OF THE AREA. THIS IS MOST LIKELY TO
OCCUR AT RIC AND SBY WHERE TEMPO GROUPS FOR TSTMS ARE IN PLACE
TOWARD EARLY EVENING. CONFIDENCE IN THE TIMING FOR THE OTHER THREE
SITES IS NOT HIGH ENOUGH TO INCLUDE TSTMS AT THIS TIME. SOME MVFR IS
EXPECTED TO DEVELOP AGAIN MONDAY MORNING SIMILAR TO THE LAST SEVERAL
MORNINGS.

LOW PRESSURE ASSOCIATED WITH AN APPROACHING COLD FRONT HAS WEAKENED
RESULTING IN DIMINISHING WINDS OVER THE AREA. WINDS WILL BE LIGHT
AND VARIABLE DURING MUCH OF THE TAF PERIOD.

OUTLOOK...SCATTERED MAINLY AFTN AND EARLY EVENING TSTMS CAN BE
EXPECTED MON THROUGH FRI WITH THE HIGHEST CHANCES MON AND WED.
AVIATION CONDS MAY LWR BRIEFLY IN HEAVIER PCPN. PATCHY IFR FOG NEAR
SUNRISE CANNOT BE RULED BUT NO WIDESPREAD IFR IS INDICATED THROUGH
MID WEEK.

&&

.MARINE...
SUB-SCA CONDS WILL PREVAIL OVER THE NEXT SEVERAL DAYS OVER AREA
WATERS. SWELLS WILL IMPACT THE COASTAL WATERS DUE TO STRONGER WINDS
ASSOCIATED WITH THE BERMUDA HIGH WELL OFF THE COAST. ADDED SOME
HEIGHT TO THE SEAS DUE TO THE SWELL...ESPECIALLY MONDAY NIGHT AND
EARLY TUESDAY...BUT KEPT THEM BELOW 5 FT FOR OUR COASTAL ZONES.
EXPECT LOCALLY STRONGER WNDS IN SHOWERS AND TSTMS THRU THE PERIOD.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ
SHORT TERM...AJZ/LKB
LONG TERM...TMG
AVIATION...LSA
MARINE...LSA
Hazardous weather outlook, Jul 21, 3:02 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT SUN JUL 21 2013

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-222015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
402 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING THIS AFTERNOON AND EVENING. AN
ISOLATED STORM MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLOODING MONDAY AND
TUESDAY...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-222015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
402 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 21, 5:26 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
626 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       MECHANICSVILLE          37.63N  77.36W
07/21/2013  E2.00 INCH       HANOVER            VA   PUBLIC

            MINOR STREET FLOODING BETWEEN ATLEE RD AND WINDSOR
            DR...INCLUDING FILLED ROADSIDE DITCHES.

&&

EVENT NUMBER AKQ1300841

05
Special weather statement, Jul 21, 5:57 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT SUN JUL 21 2013

VAZ070-071-081-082-220000-
CHARLES CITY-CHESTERFIELD-HENRICO-PRINCE GEORGE-
657 PM EDT SUN JUL 21 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CHESTERFIELD...
HENRICO...CITY OF COLONIAL HEIGHTS...CHARLES CITY...CITY OF
HOPEWELL...CITY OF PETERSBURG AND PRINCE GEORGE COUNTIES THROUGH 800
PM EDT...

AT 657 PM EDT...NWS DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM GLENDALE TO HOPEWELL
TO COLONIAL HEIGHTS...OR ALONG A LINE EXTENDING FROM ROXBURY TO
HOPEWELL TO COLONIAL HEIGHTS...MOVING EAST AT 10 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  ENON...
  HOPEWELL...
  FORT LEE...
  JORDANS POINT...
  PRINCE GEORGE...

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3742 7708 3734 7714 3718 7733 3731 7746
      3740 7739 3748 7729

05
Special weather statement, Jul 21, 6:24 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
724 PM EDT SUN JUL 21 2013

VAZ073-084-090-091-094-220030-
GLOUCESTER-JAMES CITY-KING AND QUEEN-NEWPORT NEWS/HAMPTON-YORK-
724 PM EDT SUN JUL 21 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS KING AND QUEEN...CITY
OF NEWPORT NEWS...YORK...CITY OF POQUOSON...JAMES CITY AND GLOUCESTER
COUNTIES THROUGH 830 PM EDT...

AT 723 PM EDT...NWS DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING. THESE SHOWERS AND THUNDERSTORMS WERE ORIENTED ALONG A
LINE EXTENDING FROM LACKEY TO HORNSBYVILLE TO 5 MILES EAST OF
SEAFORD...MOVING NORTHEAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  VIRGINIA INSTITUTE FOR MARINE SCIENCES AROUND 740 PM EDT...
  GLOUCESTER POINT AROUND 755 PM EDT...
  ACHILLES AROUND 800 PM EDT...

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING!
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

LAT...LON 3713 7637 3721 7662 3727 7655 3726 7652
      3729 7653 3732 7638 3729 7637 3728 7634
      3726 7636 3723 7649 3723 7638 3717 7638
      3718 7635 3715 7633

05
Special weather statement, Jul 21, 6:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
731 PM EDT SUN JUL 21 2013

VAZ073-084>086-090-220030-
GLOUCESTER-JAMES CITY-KING AND QUEEN-MATHEWS-MIDDLESEX-
731 PM EDT SUN JUL 21 2013

...HEAVY RAIN WILL MOVE ACROSS KING AND QUEEN...MIDDLESEX...
MATHEWS...JAMES CITY AND GLOUCESTER COUNTIES THROUGH 830 PM EDT...

AT 730 PM EDT...NWS DOPPLER RADAR INDICATED SHOWERS AND
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING. THESE SHOWERS AND THUNDERSTORMS WERE ORIENTED NEAR
BELROI...OR ABOUT OVER GLOUCESTER COURTHOUSE...MOVING NORTHEAST AT
10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
   HAYES AT 735 PM EDT...
   GLOUCESTER COURTHOUSE AT 740 PM EDT...
   FORT NONSENSE AT 820 PM EDT...
   DUTTON...AND...HARCUM AT 825 PM EDT...
   SOLES AT 830 PM EDT...

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3735 7638 3737 7640 3736 7641 3734 7641
      3739 7669 3758 7662 3757 7629 3755 7630
      3751 7627 3750 7627

05
Special weather statement, Jul 21, 6:35 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
735 PM EDT SUN JUL 21 2013

VAZ077-078-220030-
LANCASTER-NORTHUMBERLAND-
735 PM EDT SUN JUL 21 2013

...THUNDERSTORMS TO MOVE ACROSS THE NORTHERN NECK THROUGH 830 PM
EDT...

AT 733 PM EDT...NWS DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING. THESE SHOWERS AND THUNDERSTORMS WERE ORIENTED ALONG A
LINE EXTENDING FROM 8 MILES EAST OF CALLAO TO URBANNA...MOVING EAST
AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  WICOMICO CHURCH AROUND 750 PM EDT...
  WHITE STONE AROUND 800 PM EDT...
  FAIR PORT AROUND 810 PM EDT...
  SMITH POINT AROUND 815 PM EDT...
  WINDMILL POINT AROUND 830 PM EDT...

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3796 7640 3794 7631 3789 7622 3782 7625
      3781 7630 3778 7627 3777 7630 3769 7629
      3766 7631 3763 7627 3761 7628 3760 7636
      3766 7647 3763 7651 3767 7656 3800 7649
      3800 7644

05
Local storm report, Jul 21, 6:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
751 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      GRAFTON MOBILE HOME PAR 37.15N  76.47W
07/21/2013                   YORK               VA   PUBLIC

            STREET FLOODING ALONG FARM ROAD...JUST OFF OF US-17

&&

EVENT NUMBER AKQ1300842

05

The radar

The Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
July 21, 6:55 PM EST
Where
York County, 0.69 mi S of Grafton
Property damage
$1,000
Reported by
County Official
Coordinates
37.160, -76.470

Partially exposed underground gas line was struck by lightning on Songbird Trail.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470730.